Hail, Caroline
- When
- May 14, 11:50 AM EST
- Where
- Caroline County, Ruther Glen
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.917, -77.467
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 14, 10:28 AM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1128 AM EDT SUN MAY 14 2006
.SHORT TERM /REST OF TODAY/...
BLCKG PTRN ALOFT CONTS ACRS NA...RESULTING IN UPR LVL LO PRES RMNG
NRLY STNRY INVOF IL/IN. SPOKE OF FORCING MVG INTO RGN FM THE
SW...RESULTING IN CLUSTERS OF SHRAS/TSRAS. ISLTD SVR IN NCNTRL NC
HAS DCRSD...AND GENLY TURNED INTO A WIDER AREA OF SHRAS/EMBEDDED
T...W/ MOD/HVY RA THE THREAT ATTM. LLVL BNDRY HAS SETTLED S
THROUGH ERN SHR...AND INTO CNTRL VA DURG PAST 12 OR SO HRS...W/
MOD ONSHR FLO KPG CONDS (ESP ON MUCH OF THE ERN SHR) MUCH COOLER
W/ LO CIGS. DECIDED TO ADD LCL HVY RA PSBL IN UPDT TO ZNS W OF
BAY (IN VA)...ALL AREAS OF NE NC...THRUT THIS AFTN. THERE ARE LRG
BRKS IN CLDNS FM CNTRL NC INTO SW VA...AND WL BE MONITORING FOR
CNVTV DVLPMNT. CONTG CHC FOR SVR (THREAT BEING LRG HAIL - FRZG LVL
ONLY ARND 8000-8500 FT...AND GSTY WNDS). RAISED SCAS FOR SEAS FAR
NRN 2 CSTL ZNS DUE TO ENE FETCH.
&&
.PREV DISCUSSION...
(ISSUED 326 AM EDT SUN MAY 14 2006)
SHORT TERM /TODAY THROUGH MONDAY/...
PCPN CHCS WILL BE INCREASING TODAY AS JET STREAK OVR TNVLY PUSHES
THRU BASE OF UPR LOW DROPPING INTO OHVLY. UPR JET ENERGY WILL PROVIDE
DYNAMIC FORCING WITH DEVELOPING LOW PRESSURE ALONG WARM FRONT JUST
NORTH OF NC/VA BORDER TO PROVIDE LOW LVL CONVERGENCE AND INCREASING
VERTICAL WIND SHEAR. SPC HAS PLACED AREAS WEST OF CHESBAY IN SLIGHT
RISK SVR TODAY. HAIL THREAT LOOKS PARTICULARLY HIGH WITH LOW WET
BULB ZERO HEIGHTS (GENERALLY AROUND 8K FT). FCST WILL INCLUDE
ENHANCED TSTM WORDING AND SPS ISSUANCE WILL HIGHLIGHT SVR THREAT.
WIDELY SCTD LIGHT SHWRS DEVELOPING ALONG AFOREMENTIONED WARM FRONT
EARLY THIS MORN SO WILL NEED TO INCLUDE LOW PCPN CHCS IN THE EARLY
FIRST PERIOD FCST.
SEVERAL CONVECTIVE BANDS LINED UP DOWNSTREAM...FIRST OF WHICH WILL
BE ENTERING FAR SW AREAS BY AROUND SUNRISE. EXPECT THIS CONVECTION
WILL CONTINUE TO WEAKEN DUE UNFAVORABLE DIURNAL CYCLE.
BETTER CHC FOR SVR STORMS WITH CONVECTION NOW CROSSING SOUTHERN
MTNS DUE TO ASSOCD PUNCH OF FAVORABLE JET DYNAMICS. TIMING OF
THESE STORMS LOOKS TO BE AROUND LATE MORNING FAR SW AREAS THEN
CROSSING RMNDR FORECAST AREA DURING EARLY TO MID AFTN.
PCPN WILL LINGER INTO EVE HOURS THEN TEND TO TAPER OFF AS WARM
FRONT/OVERUNNING PUSHES NORTH OF AREA. LIKELY TO SEE SOME HEAVIER
DOWNPOURS THRU THIS EVE WITH INCRSG PRECIP WTRS (TO ARND 1.25
INCH). MUCH OF THE AREA LIKELY TO SEE HALF TO ONE INCH QPF AMOUNTS
WITH LOCALIZED AMOUNTS OVER AN INCH LIKELY.
BEST SUPPORT FOR PCPN LIFTS NORTH OF AREA EARLY MONDAY AND LIKELY
TO SEE AT LEAST PARTIAL MORNING SUNSHINE. WEAK SFC BNDRY...MID LVL
LIFT AND DECENT LAPSE RATES ASSOCD WITH UPR COOL POOL TO NW IN
COMBO WITH SOME SFC HEATING SUGGS SCTD CONVECTION (AND PCPN CHCS)
BACK INTO FCST DURING MON AFTN.
LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MADE LTL CHANGE TO GOING EXTENDED FCST. UPR LOW GRADUALLY LIFTS
ACRS NORTHERN MID ATLC STATES WITH BROAD CYCLONIC FLOW DEVELOPING
ACRS CENTRAL MID ATLC REGION THRU MIDWEEK. MID LVL FLOW GRADUALLY
BECOMING MORE DOWNSLOPE BY WED AND SHUD BEGIN TO LIMIT PCPN CHCS.
STRONGER PIECE OF UPR LVL ENERGY DIVES SE FROM CANADA AND ACRS MID
ALTC REGION LATE IN THE WEEK WITH RETURN OF PCPN CHCS DAYS 6/7.
AVIATION...
NE COASTAL TAF SITES ALREADY EMBEDDED WITH LOCAL FOG AND ARE
CURRENTLY MVFR AND AT TIMES DIPPING DOWN TO IFR. BY SUNRISE...FOG
WILL BURN OFF QUICKLY AND ALL SITES WILL BE VFR. CLOUDS ON INCREASE
THROUGHOUT DAY...SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING AND
OVERNIGHT ALLOWING CONDITIONS TO DECREASE TO IFR.
MARINE...
SEAS REMAIN QUIET UNTIL THIS EVENING...SCA RAISED FOR THE NORTHERN
PORTION OF THE COASTAL WATERS AHEAD OF THE FRONTAL BOUNDARY. FROM
ROUGHLY PARRAMORE ISLAND...NORTH TO FENWICK ISLAND. SEAS WILL REMAIN
ON THE LOW END OF ADVISORY CRITERIUM...AVERAGING ONLY ABOUT 5 FT.
WINDS ACROSS THE BAY FORECAST TO STRENGTHEN TO AROUND TO ONLY AROUND
15 KT...SO DID NOT GO WITH SMALL CRAFT HERE. WILL HAVE TO MONITOR
AHEAD OF FROPA IN CASE OF GUSTS GREATER THAN 20KTS OCCUR.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ650-652 UNTIL 6
PM SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ650-652-654 FROM 6 PM SUNDAY TO 8
PM MONDAY.
&&
SHORT TERM...25HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 451 AM EDT SUN MAY 14 2006 ANZ630>632-650-652-654-656-658-670-MDZ021>025-VAZ099-100-150900- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER- MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA- 451 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...SOUTHEAST MARYLAND...THE MID ATLANTIC OFFSHORE WATERS AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS LATE THIS AFTERNOON AND EVENING. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ANZ633-NCZ012>017-030>032-102-VAZ048-049-060>098-150900- CURRITUCK SOUND-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN- INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER- CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 451 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CURRITUCK SOUND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON. AN ISOLATED TORNADO IS ALSO POSSIBLE. SEE SPECIAL WEATHER STATEMENT (WBCSPSAKQ) FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON. CULLEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
939 AM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 5 S JACKSON 36.32N 77.42W
05/14/2006 E0.25 INCH NORTHAMPTON NC LAW ENFORCEMENT
10 MINUTES OF HAIL.
&&
25SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 953 AM EDT SUN MAY 14 2006 VAZ065-079-141445- BRUNSWICK VA-MECKLENBURG VA- 953 AM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORM MOVING INTO EXTREME SOUTHEAST MECKLENBURG AND SOUTHWEST BRUNSWICK COUNTIES... AT 953 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF BRODNAX...OR ABOUT 11 MILES NORTHWEST OF WARRENTON...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BEECHWOOD AT 1000 AM EDT...BRACEY...AND... EXIT 4 ALONG I 85 AT 1005 AM EDT...EBONY...AND...BRODNAX AT 1025 AM EDT...BOWENS CORNER AT 1030 AM EDT...WHITE PLAINS AT 1035 AM EDT... BRUNSWICK AT 1045 AM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE IN THE PATH OF THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING. 25
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1012 AM EDT SUN MAY 14 2006 NCZ012-VAZ079-087-141500- BRUNSWICK VA-GREENSVILLE VA-NORTHAMPTON NC- 1012 AM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORMS APPROACHING EXTREME SOUTHERN BRUNSWICK SOUTHWEST GREENSVILLE...AND WESTERN NORTHAMPTON COUNTIES... AT 1012 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING LINE OF STRONG THUNDERSTORMS FROM 30 MILES WEST OF GARYSBURG TO 21 MILES SOUTHWEST OF GARYSBURG...OR FROM 10 MILES NORTH OF WARRENTON TO 15 MILES SOUTHWEST OF HALIFAX...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GASBURG AROUND 1035 AM EDT...VULTARE AROUND 1040 AM EDT AND MUD CASTLE AROUND 1045 AM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING. 25
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1223 PM EDT SUN MAY 14 2006 VAZ063-064-072>075-141715- CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM VA-WESTMORELAND VA- 1223 PM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORMS MOVING INTO CAROLINE COUNTY... AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING LINE OF STRONG THUNDERSTORMS FROM 9 MILES SOUTHWEST OF MILFORD TO 10 MILES NORTHEAST OF ASHLAND...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... MILFORD AROUND 1235 PM EDT... BOWLING GREEN AROUND 1240 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING. 25
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1231 PM EDT SUN MAY 14 2006 VAZ072>074-083-085-090-141715- ESSEX VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-MIDDLESEX VA-NEW KENT VA- 1231 PM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORM MOVING INTO EASTERN NEW KENT COUNTY... AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF TOANO...MOVING NORTH AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BARHAMSVILLE...AND...EXIT 220 ALONG I 64 AT 1245 PM EDT...HOLLY FORKS AT 1250 PM EDT...ELTHAM... AND...PLUM POINT AT 1255 PM EDT...MATTAPONI AT 100 PM EDT... ROMANCOKE...AND...WEST POINT AT 105 PM EDT...LITTLE PLYMOUTH AT 115 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING. 25
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1249 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM FUNNEL CLOUD 4 S PENOLA 37.90N 77.37W
05/14/2006 CAROLINE VA COUNTY OFFICIAL
FUNNEL CLOUD REPORTED BY LAW ENFORCEMENT
&&
25The Norfolk radar (KAKQ), 111 km away, was scanning. The volume nearest the first event began at 16:49 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508551, 5508553, 5508552.